Jump to content
Important Survey - Please Participate ×

Dealing with not falling asleep from Breathing issues


[ho...]

Recommended Posts

Hi folks,

I'm trying to not die from the breathing and sleep issues I had last time I attempted to get off Ativan months ago. Can folks help? 

Background:

  • Jan 1-4 - started Prozac. Developed akathisia (undiagnosed at this point). Stopped Prozac. Akathisia continued.
  • Jan 13-March 15 - put on Zyprexa 2.5mg and Lexapro 7.5mg. Akathisia continues. Alternates between feeling normal one week then akathisia the next. Days with akathisia get longer and longer.
  • March 16-22 - taken off Zyprexa due to elevated liver enzymes. Akathisia gets ten times worse.
  • March 22-April 10 - Hospitalized for two weeks. 1mg of Ativan once a day. Also rapid tapered off Lexapro in one week (7.5mg to 0), tried risperdal and Seroquel for akathisia one time which didn't help. Was started on Buspar 3x a day. Left hospital only on Buspar 20mg and Ativan 1mg once daily.
  • April 10-April 30 - enter partial hospitalization program. Was on Buspar for 2 weeks which worsened akathisia. Rapid tapered off in one week. Was taking 0.5 Ativan every other day or every two days at this point.
  • April 30-May 4 - doctor told me she thought I was getting addicted and wouldn't prescribe any more Ativan. She told me I could cross taper with some Klonopin 0.5mg I had left from earlier in the year that was given to me right before hospitalization. Then take that instead a few times and stop the benzos altogether. Tried gabapentin 300-600mg for akathisia while also attempting to quit Ativan AT THE SAME TIME. I was unsuccessful quiting the Ativan due to breathing and sleep issues that developed . I quit the gabapentin after a week because I thought that was the cause. This didn't solve the problem.
  • May 10-present - switched in partial hospitalization to a different psychiatrist who resumed and upped the Ativan to 2mg (0.5mg 4x a day).
  • June 15 -present left partial hospitalization program. Still have akathisia on and off. Developed eye problems and histamine intolerance from benzos.

This time frame above (mid April till May 4) is where my breath and sleep problems started that I need help with. I unsuccessful tried tapering off the Ativan by spacing the half doses every 3 days, etc. then reducing to a quarter dose after a week, then cross tapering to 0.5mg of Klonopin which I took every 4 days for two weeks.

All of this resulted in me having the following issues which ended my taper:

  • I couldn't take a deep breath 24/7. Like I didn't have anxiety and wasn't hyperventilating. Every time I tried to take in a breath it felt like it would get trapped halfway up deep in my lungs. And then I would have to breath out a little and suck the air in harder to get a full breath. Doing this all manually and consciously mins you.
  • I couldn't fall asleep at all because of not being able to get a deep breath. Emphasis here on "fall asleep". No I wasn't waking up gasping or having mucus. I wasn't falling asleep. Breathing exercises didn't help. Changing body positions in the bed didn't help. Bending myself or using a pillow under my stomach didn't help. Diet changes did nothing. Melatonin, magnesium, sleep aids all did nothing. L-theanine didn't work either. In fact, those things just made my akathisia worse.
  • I was getting zero sleep. Period. I do data science for a living. I was counting the time. 
  • Eventually I would cave and take the benzos after four days. I did this 3-4 times.

I'm at 2mg Ativan now and preparing to taper off slow via the Ashton method but staying on Ativan instead of cross tapering to Valium. 

Some facts about me

  • I can't do sleep, anxiety, antihistamine or antipsychotics meds of any kind as they will trigger or worsen my akathisia problem 
  • I am underweight (108lbs, 5" 8') and malnourished (trying to treat this now)
  • I have a histamine intolerance which greatly limits my diet
  • I have a hiatal hernia
  • I've had sleep apnea from reflux in the past that causes me to wake up gasping but went away with diet changes
  • Prior to benzos I've had a low heart rate (55-60bpm) and blood pressure (100/70). My blood pressure and heart rate are even lower now on the benzos (50-65bpm, sometimes 96/64)

I'm really concerned about having these issues again and dying from lack of sleep. What causes this and is there a workaround to get even an hour or two of sleep while tapering? Would a CPAP help?

Please help me.

 

 

Link to comment
Share on other sites

  • 1 month later...

Hi Hopeful,

I am so sorry you are dealing with all of this.. I have the same exact breathing problem. I cannot take a deep breath. exactly as you described. I am also tapering off of the Ativan and it's a nightmare. I had the Akathisia early in my taper and for the most part it went away each time I stabilized. Not completely but it was to a much lesser degree. I wish I knew what causes that inability to take a deep breath but I am thinking it has a lot to do with the anxiety from all of this. My muscles are constantly contracting and twisting and tightening so I think that might have something to do with it. The muscles that help us breath are not working correctly from all of the stress that they are under. I noticed if I do not focus on the breathing it does get better. Also when I am relaxed I have no problem taking a deep breath. Did you see a Dr. about the breathing? It might help to see a Dr. and if you are okay it will probably relieve your stress over this symptom.  There are meds. that help with the Akathisia. Mirtazipine and also cyproheptadine. I took Cypro. on occasion when it was bad and it stopped it immediately. I believe the Akathisia is caused from to much seratonin and cyproheptadine blocks seratonin.  Wish I could be of more help..

Edited by [gr...]
Link to comment
Share on other sites

Hi @[ho...],

 I feel most of what you write. 
You ask about cpap for the little I know is used in case of sleep apnea that I don’t know if is overlapped with your symptoms, and is diagnosed with a sleep study (at least where I live) you can always ask any doctor. 
 

A user here got a little help with a weighted blanket. 
Personally I found a big help with a soft moldable silicone bite (it relaxes my face muscles, so even part of muscles involved in breathing).

 I understand underweight and malnourished. I saw on here that at least another user had hunger “fits” as symptoms as I did (malnourished even probably).

If it is about cooking by yourself being difficult I have developed little coping things I can share but it’s not much. 
 

Something I would suggest to anybody is buying at least a one pot induction portable stove (ikea sells it here). Burning gas stove is seriously messing with my breathing/sensitivity, and it seems that after decades of studies pointing in that direction is finally recognized that are more harmful than living with an indoor sigarette smoker for asthma and worse (nyt). 
 

I know this is little I still hope it could be a little help.

For personal experience even the smallest amount of clonazepam took away any appetite left immediately. A lot of medications can cause that 

Edited by [Id...]
Add
Link to comment
Share on other sites

I used to do the same. Had horrific air hunger. Couldnt take a deep breath.

Would hold my breath going to sleep then jolt awake and cant breathe.

Combine it with 2am cortisol rushes.

 

Horror.. stay off the pills and you will come good with time.

Link to comment
Share on other sites

  • 2 months later...

I had this for a while. I was worried that I would die if I fell asleep, but this went away completely for me. I am now at 17 months clean.

Link to comment
Share on other sites

I have had thus breathing issue on occasion. I figured out it is from a panic attack! If I dont focus on it, it stops. I have extreme anxiety and panic attacks when I take my tapered dose, my brain and body are rejecting it. I'm down to 1mg split in to 4 1/4 doses. So a quarter of a mg 4x per day.  I need to get off of them, they are giving anxiety. That's why I tapered to begin with. I'm a little nervous about jumping off but idk what else to do,bits been almost 4 months and my weight is also an issue, Histamine intolerance, stimulated with Lorazapam. 

I guess we're all going thru it. It will take some time for our brains to recover but it will be worth it I'm sure of that.

I hope your suffering ends soon, and you find a solution, hopefully you can stop all the meds and your brain can heal, it won't be easy nut as I Said, worth it! 

Be well

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...